WoundReference improves clinical decisions
 Choose the role that best describes you
Pt has been using antifungal. He said he had an antifungal allergy so we've tested it in spots before with no issues. This visit he shows up with this rash looking stuff but the rash is not everywhere that he was putting antifungal. So our thought is it's may not antifungal allergy since it's not everywhere the cream was placed. The pt says it itches and has some burning?
Aug 28, 2020 by Kim Harris, Nurse Manager Wound Care & HBO
3 replies
Elaine Horibe Song
MD, PhD, MBA
Hi Kim,
Thanks for your question and pics. Indeed, it makes sense to think about other causes. Although it could still be related to topical antifungal, topical antifungals are rare contact sensitizers. Studies show that only 0.2-2.3% of patients develop contact allergy due to topical antifungals [1,2]. Not sure which antifungal the patient was using, but cyclopiroxolamine 1% has been shown to be an important sensitizing agent (0.4% of patients), followed by nystatin and clotrimazole (0.3% of patients respectively). Ketoconazole has been reported to cause contact allergy in 2.3% of patients with suspected contact dermatitis.[2]
Has the pt. had any patch test to verify that he has allergy to antifungals or to any other allergen? Does the pt have venous insufficiency? If so, it'd be good to discard acute stasis dermatitis. Was the patient using compression bandages? If so, did the bandages/wraps have any latex?

[1] https://pubmed.ncbi.nlm.nih.gov/18588567/
[2] https://pubmed.ncbi.nlm.nih.gov/29430708/
Aug 28, 2020
Kim Harris
Nurse Manager Wound Care & HBO
We have done testing with miconzaole Nitrate, and it showed no reaction. We have been compressing with Tensoshapes (cotton stockings). And that's the weird part he was using the cream toes to knee and he only broke out in few areas. His venous insufficiency is not to bad, no latex in anything.
Aug 31, 2020
Elaine Horibe Song
MD, PhD, MBA
Hi Kim, thanks for the info. Agree that it seems less likely that the rash was caused by the antifungal, as it did not develop on other areas where the antifungal was applied.
In a conversation earlier today, Dr Worth brought up a good point - he suggested we check if the manufacturer provides any info on other substances that may cause allergy. In looking at the bottom of the BSN's product page, it seems like Tensoshapes contains some natural rubber latex. Even if it has been used for a while, some people might take some time to develop allergic reactions, since contact allergy is a delayed-type, or type IV, hypersensitivity reaction. https://www.bsnmedical.us/products/wound-care-vascular/category-product-search/acute-wound-care/fixation/tensoshaper.html
Others might have other thoughts, but some possible options for this case could be to avoid potential offending agents as offer some symptomatic treatment. That is, switch to a similar latex free compression device (e.g. Comperm LF, Surgigrip LF), pause the antifungal at least on a small region so that you can test, apply mid potency topical corticosteroid cream on this test area and assess response.
Thanks for sharing!
Aug 31, 2020
* Information provided without clinical evaluation and is not intended as a replacement for in-person consultation with a medical professional. The information provided through Curbside Consult is not a substitute for proper training, experience, and exercising of professional judgment. While every effort has been made to ensure the accuracy of the contents, neither the authors nor the Wound Reference, Inc. give any guarantee as to the accuracy of the information contained in them nor accept any liability, with respect to loss, damage, injury or expense arising from any such errors or omissions in the contents of the work.